Tag Archives: mail coach

Ancestral Profile: Thomas Kinghorn (c1781-1833)

12 May

Thomas Kinghorn was my 4x great-grandfather and although I have written much about him in the past, mainly about his experiences as a guard on the mail coaches, I know very few hard facts about his life.

Based on his age in his death announcement and his entry in the burial register it seems that he was born about 1781 but I have no clues about where he was born or who his parents were.

Thomas married Margaret Sewell on the 5th May 1803 at St. Cuthbert’s Church, Carlisle, Cumberland. Their marriage licence bond gives Thomas’ location as Moffat, Dumfriesshire, Scotland or North Britain as it was refered to at time. However, I have been unable to find any records for a Thomas Kinghorn originating north of the border.

Thomas and his wife had six children, it seems that all six were born in Moffat, but were baptised at St. Cuthbert’s Church, Carlisle south of the Scottish border.

  1. John Kinghorn (baptised 30th October 1803)
  2. Mary Kinghorn (baptised 3rd August 1806)
  3. Thomas Kinghorn (baptised 13th March 1808) [my 3x great-grandfather]
  4. Abraham Kinghorn (baptised 10th June 1810)
  5. Elizabeth Kinghorn (baptised 19th March 1815)
  6. George Kinghorn (baptised 11th May 1817)

I am still not sure what happened to their two daughters Mary and Elizabeth, but only one of their sons (George) appears to have remained in Carlisle, the others making their way south to London, presumably through Thomas’ connection with the coaching trade.

The earliest record I have for Thomas’ employment as a mail guard is the marriage licence bond dated 4th May 1803 and the occupation is consistent across all the subsequent baptisms of his children.

The most notable occurrence during his time as a mail guard is his involvement in an accident on the 25th October 1808, which I have written about before, during which he was injured, but seemingly recovered quickly and returned to work.

It has been suggested that because they were armed many mail guards had served in the army previously, but I have found no record of this in Thomas’ case yet.

Thomas died on the 30th April 1833 (as recently discovered in a newspaper announcement) and was living in Crosby Street, Carlisle at the time. He was buried in St Cuthbert’s Church, Carlisle on the 4th May 1833. I don’t know whether a headstone was ever erected or if it still survives if it was.

Clearly there are many gaps in my knowledge of Thomas Kinghorn and his ancestors and descendants, the most obvious of which is who were his parents and where was he born/baptised. I am pretty certain it was south of the Scottish border, maybe even as far south as London (as that is where most of his children ended up).

Unfortunately because of my distance from Carlisle I don’t see the opportunity for doing much more research in the near future, however where there is a will there is a way and maybe the opportunity will present itself. I certainly need to re-visit the main online resources and see if anything more can be discovered at this time.

Copyright © 2012 John Gasson.
Creative Commons Licence
This work is licensed under a Creative Commons
Attribution-NonCommercial-ShareAlike 3.0 Unported License
.

All aboard the London to Glasgow mail coach

21 Sep

As part of my search for the location of Thomas KINGHORN’s accident I have been looking once again at the route of the London to Glasgow mail coach. Although I have been focusing quite specifically on the section between between Carlisle and Glasgow, it is interesting to look at the complete journey as a whole.

Obviously the complete journey would not have been made by the same driver, guard or horses (maybe not even the same coach) because the journey time was 57 hours in total. The itinerary below is based on a time bill of 1797, which recorded the stage, distances, time allowed and who was responsible for each section of the route. It is taken from the book The Mail-Coach Men of the late Eighteenth Century by Edmund Vale (Cassell & Company Ltd, London), which includes examples for all the main mail coach routes.

Time Allowed Distance
Day One 8:00 pm Depart General Post-office, London
9:15 pm Whetstone 1 hr 15 mins 10 miles
11:05 pm Brickwall 1 hr 50 mins 14½ miles
12:52 am Baldock 1 hr 47 mins 14½ miles
2:52 am Eaton 2 hrs 18 miles
4:27 am Alconbury Hill 1 hr 35 mins 13 miles
5:17 am Stilton 50 mins 7 miles
7:02 am Stamford 1 hr 45 mins 14 miles
- Breakfast 30 mins
10:22 am Grantham 2 hrs 50 mins 21 miles
12:12 pm Newark 1 hr 50 mins 14 miles
1:57 pm Tuxford 1 hr 45 mins 13 miles
3:27 pm Barnaby Moor 1 hr 30 mins 10½ miles
- Dinner 40 mins
5:52 pm Doncaster 1 hr 45 mins 14 miles
7:57 pm Ferrybridge 2 hrs 5 mins 15 miles
- Supper 30 mins
10:37 pm Wetherby 2 hrs 10 mins 16¾ miles
Day Two 12:07 am Boroughbridge 1 hr 30 mins 12 miles
1:37 am Leeming Lane 1 hr 30 mins 12 miles
2:57 am Catterick Bridge 1 hr 20 mins 11 miles
4:37 am Greta Bridge 1 hr 40 mins 14 miles
6:07 am Spittal (Inn) 1 hr 30 mins 9½ miles
- Breakfast 25 mins
8:47 am Appleby 2 hrs 15 mins 17½ miles
10:42 am Penrith 1 hr 55 mins 14 miles
1:02 pm Carlisle 2 hrs 20 mins 18 miles
- One hour break 1 hr
3:17 pm Longtown 1 hr 15 mins 10 miles
5:12 pm Ecclefeckan 1 hr 55 mins 14 miles
6:32 pm Dinwoodie Green 1 hr 20 mins 11 miles
7:52 pm Moffat 1 hr 20 mins 11 miles
- Refreshment 25 mins
11:07 pm Abingtown 2 hrs 50 mins 19 miles
Day Three 2:47 am Laverock Hall 3 hrs 40 mins 23½ miles
4:57 am Arrive Post-office Glasgow 2 hrs 10 mins 14½ miles
Total 57 hrs 405¾ miles

As you can see it was quite a journey, 57 hours in total from London to Glasgow with very few breaks along the way. In comparison the journey from London to Glasgow by train takes about four and a half hours these days and by coach/bus is about eight and a half hours.

I think about 10 minutes strapped into the seat at the back of the mail coach would have been enough for me, let alone the many hours that the mail guard had to endure in all weathers.

Personal Genealogy Update: Week 38

19 Sep

I need to stop thinking about family history in terms of only adding things to my database. If I was to measure my family history activity in terms of just adding things to my database then I would have achieved nothing (or almost nothing) last week.

Instead if was to measure it in terms of what I have written about family history, the websites I have read, the files I have downloaded and the maps I have examined, then I would find I have had quite a productive week. That doesn’t include all the time spent just thinking about genealogy and adding things to my to-do list.

I had originally been planning to spend last Saturday at an archive, but the urge for a lazy weekend got the better of me, plus the lure of the second-hand bookshop meant I spent the day with my wife in Worthing, West Sussex doing very little. Sometimes family history does need to take a back seat!

Much of my work seems to have been focused on places rather than people at the moment, I spent a lot of my time looking at maps last week, both old and new, and the problem is that it is very hard to include them in my family history database.

I have also spent a fair amount of time thinking about this blog, it does seem to be taking up most to my family history time each week, so it is only right that I should consider it’s role. I won’t be giving up blogging anytime soon, if anything my blogging output will hopefully increase over the next few months.

I do feel that I need to getting back to looking specifically at people this week, I still have to pull together some material on Thomas KINGHORN’s mail coach accident, but this time next week I would like to be able to say that I had actually been adding more people and more details to my family tree.

I still need to get more organised if I am going to be able to spend more time on family history and blogging. I like to think that my family history is pretty well organised, but the rest of my life is in need of some attention, especially the pile of stuff on my computer desk which threatens to bury me every time I sit down to do some work.

Finding the Broken Bridge: Part One

13 Sep

One of the key sources in finding the location of the bridge where the accident that nearly cost Thomas KINGHORN his life took place has been a book called The Manchester and Glasgow Road: Vol 2 by Charles George Harper. Published by Chapman & Hall Ltd, London in 1907 it is now available for download on Internet Archive.

Chapter 34 of the book describes the road leading up to the bridge, albeit from the opposite direction from which the mail coach was travelling on that fateful night:

The old Glasgow road, that goes up from Moffat past Meikleholmside, and so across Ericstane Muir, is everything a road should not be. It is steep, narrow, exposed, and rugged, and, except as an object-lesson in what our ancestors had to put up with, is a very undesirable route and one in which no one would wish to find himself. It has not even the merit of being picturesque.

Further along the road things did improve, apparently due to the efforts of Thomas Telford:

The road that Telford made continues onward from Beattock in more suave fashion. It follows the glen of Evan Water for nine miles, and the three of them-road, river, and Caledonian Railway-go amicably side by side under the hills, to Beattock Summit and down to Elvanfoot, where the Elvanfoot Inn of other days now stands as a shooting-lodge.

Finally the author describes the bridge where the accident happened:

Elvanfoot Bridge, that carries the road over the Evan (i.e. Avon) Water, looks down upon a pretty scene of rushing stream, boulders, and ferns, or "furruns," as a Scotsman would enunciate the word.

It all sound quite picturesque and the author even includes a sketch of the scene:

The Broken Bridge

Of course if you have read my earlier blog posts (like this one) you will know that on the night of the 25th October 1808 the bridge gave way and sent the mail coach, passengers, driver, guard and horses plummeting into the swollen river below.

The author describes the incident in some detail, although it is not clear where he got his information from, or whether it can be relied on, although the facts do pretty much tie-up with the newspaper reports. This uncertainty is a shame because the book provides an excellent piece of evidence for the exact location of the bridge:

For many years the bridge was not properly mended, funds being scarce on these roads; and the mail, slowing for it, lost five minutes on every journey. The part that fell may still be traced by the shorter lime stalactites hanging from the repaired arch. It is still known as "Broken Bridge," in addition to "Milestone Brig," from the milestone on it, marking the midway distance between Carlisle and Glasgow: "Carlisle 47 1/2 miles. Glasgow 47 miles."

That milestone would be the key to finding the location of the bridge, in the days before detailed Ordnance Survey maps and long before GPS it is a fixed point on a certain route (the road between Glasgow and Carlisle) and even if it wasn’t there now it would probably be shown on earlier maps. If all else failed I could resort to tracing the route on a map and measuring the distance.

Personal Genealogy Update: Week 37

12 Sep

I was totally distracted last week, fortunately it was a genealogical distraction. I am sometimes amazed at the direction my research takes, I had no real intention of re-visiting the story of Thomas KINGHORN and his mail coach accident in any detail at the moment, but that is where I have ended up this week.

Lots of newspapers mention the accident but they are all largely based on the same report, also there are several books that mention the accident, so I have been making a start on gathering together all the pieces of "evidence". Also I have been thinking about where else I am going to find details.

Then my attention shifted to maps, trying to locate the exact spot where the accident happened. As a lover of maps this has been such a joy for me, forcing me to explore more online map sites, including the wonderful Maps of Scotland at the National Library of Scotland. I am pretty certain I have located the spot where the bridge was, I just need to bring together all the information.

This week I will carry on looking at mail coaches and maps, trying to pull together all the information into some sort of logical framework which will act as a basis for future research and a visit to the site. The icing on the cake this week was being contacted by a descendant of one of the passengers on the mail coach, who sadly died as a result of the accident. Don’t you just love the power of blogging?

Follow

Get every new post delivered to your Inbox.

Join 113 other followers

%d bloggers like this: